Topological Methods in Nonlinear Analysis

Combinatorial lemmas for oriented complexes

Adam Idzik and Konstanty Junosza-Szaniawski

Full-text: Open access


A solid combinatorial theory is presented. The generalized Sperner lemma for chains is derived from the combinatorial Stokes formula. Many other generalizations follow from applications of an $n$-index of a labelling defined on chains with values in primoids. Primoids appear as the most general structure for which Sperner type theorems can be formulated. Their properties and various examples are given. New combinatorial theorems for primoids are proved. Applying them to different primoids the well-known classic results of Sperner, Fan, Shapley, Lee and Shih are obtained.

Article information

Topol. Methods Nonlinear Anal., Volume 32, Number 2 (2008), 379-409.

First available in Project Euclid: 13 May 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Idzik, Adam; Junosza-Szaniawski, Konstanty. Combinatorial lemmas for oriented complexes. Topol. Methods Nonlinear Anal. 32 (2008), no. 2, 379--409.

Export citation


  • R. B. Bapat, A generalization of a theorem of Ky Fan on simplicial maps , J. Combin. Theory Ser. A, 29(1978), 32–38 \ref\key 2 ––––, A constructive proof of permutation-based generalization of Sperner's lemma, Math. Programming, 44 (1988), 113–120 \ref\key 3
  • A. Björner, Topological methods , Handbook of Combinatorics (R. Graham, M. Grötschel and L. Lovász, eds.), North-Holland, Amsterdam (1995), 1819–1972 \ref\key 4
  • K. Borsuk, Drei Sätze über die n-dimensionale euklidische Sphäre, Fund. Math., 20(1933), 177–190 \ref\key 5
  • K. Fan, A generalization of combinatorial lemma with topological applications, Ann. of Math., 52(1952), 431–437 \ref\key 6 ––––, Simplical maps from orientable $n$-pseudomanifold into $S^n$ with octahedral triangulation, J. Combin. Theory, 2(1967), 588–602 \ref\key 7 ––––, A combinatorial property of pseudomanifolds and covering properties of simplexes, J. Math. Anal. Appl., 31(1970), 68–80 \ref\key 8
  • F. J. Gould and J. W. Tolle, A unified approach to complementarity in optimalization, Discrete Math., 7(1974), 225–271 \ref\key 9
  • J. G. Hocking amd G. S. Young, Topology, Addison–Wesley Publishing Co. Inc., Reading Mass., London (1961) \ref\key 10
  • T. Ichiishi, Alternative version of Shapley's theorem on closed coverings of a simplex, Proc. Amer. Math. Soc., 104(1988), 759–763 \ref\key 11
  • T. Ichiishi and A. Idzik, Theorems on closed coverings of a simplex and their applications to cooperative game theory , J. Math. Anal. Appl., 146(1990), 259–270 \ref\key 12 ––––, Equitable allocation of divisible goods , J. Math. Econom., 32(1999), 389–400 \ref\key 13
  • A. Idzik \paper \romKKM theorem and matroids, ICS PAS Reports, 693(1990) \ref\key 14
  • A. Idzik and K. Junosza-Szaniawski, Combinatorial lemmas for nonoriented pseudomanifolds, Topol. Methods Nonlinear Anal., 22(2003), 387–398 \ref\key 15 ––––, Combinatorial lemmas for polyhedrons , Discuss. Math. Graph Theory, 25$\!$ (2005), 95–102 \ref\key 16 ––––, Combinatorial lemmas for polyhedrons \romI, Discuss. Math. Graph Theory, 26 (2006), 439–448 \ref\key 17
  • B. Knaster, K. Kuratowski and S. Mazurkiewicz, Ein Beweis des Fixpunktsatzes für $n$-dimensionale Simplexe, Fund. Math., 14(1929), 132–137 \ref\key 18
  • W. Kryński, Remarks on matroids and Sperner's lemma, European J. Combin., 11(1990), 485–488 \ref\key 19
  • W. Kulpa, Poincaré and domain invariance theorem , Acta Univ. Carolin. Math. Phys., 39(1998), 127–136 \ref\key 20
  • W. Kulpa, L. Socha and M. Turzański, Parametric extension of the Poincaré theorem , Acta Univ. Carolin. Math. Phys., 41(2000), 39–46 \ref\key 21
  • G. van der Laan, D. Talman and Z. Yang, Existence of balanced simplices on polytopes, J. Combin. Theory Ser. A, 96(2001), 288–302 \ref\key 22
  • B. Lindström, On matroids and Sperner's lemma, European J. Combin., 2(1981), 65–66 \ref\key 23
  • L. Lovász, Matroids and Sperner's lemma, European J. Combin., 1(1980), 65–66 \ref\key 24
  • H. Scarf, The approximation of fixed points of a continuous mapping, SIAM J. Appl. Math., 15(1967), 1328–1343 \ref\key 25
  • H. Scarf \romwith the collaboration of T. Hansen, Computation of economics equilibria, Yale University Press, New Haven (1973) \ref\key 26
  • L. S. Shapley, On balanced games without side payments(T. C. Hu and M. Robinson, Mathematical Programming, eds.), New York, Academic Press (1973), 261–290 \ref\key 27
  • M.-H. Shih and S.-N. Lee, Combinatorial formulae for multiple set-valued labellings, Math. Ann., 296 (1993), 35–61 \ref\key 28 ––––, A counting lemma and multiple combinatorial Stokes' theorem , European J. Combin., 19(1998), 969–979 \ref\key 29
  • E. Sperner, Neuer Beweis für die Invarianz der Dimensionszahl und des Gebietes, Abh. Math. Sem. Univ. Hamburg, 6(1928), 265–272 \ref\key 30 ––––, Ein Kombinatorischer Umschliessungsatz nebst Anwendungen , Game Theory and Related Topics (O. Moeschlin and D. Pallaschke, eds.), North-Holland Publishing Company (1979), 207–218 \ref\key 31 ––––, Development of a combinatorial lemma , Numerical Solutions of Highly Nonlinear Problems (W. Forster, ed.), North-Holland, Amsterdam (1980), 183–217 \ref\key 32
  • M. J. Todd, A generalized complementary pivoting algorithm, Math. Programming, 6(1974), 243–263 \ref\key 33 ––––, Orientation in complementary pivot algorithms , Math. Oper. Res., 1(1976), 54–66 \ref\key 34
  • C. B. Tompkins, Sperner's lemma and some extensions (E. F. Beckenbach, Applied Combinatorial Mathematics, ed.), Wiley, Chapter 15 (1964), 416–455 \ref\key 35
  • A. W. Tucker, Some topological properties of disk and sphere , Proceedings of the First Canadian Mathematical Congress, Montreal (1945), 285–309